Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 115, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2000, 9:16 PM CDT for Lane County, Ness County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 23, 2000, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:30 PM CDT | Thunderstorm Wind 61 E | Jetmore, KS | |
| Jun 23, 9:53 PM CDT | Thunderstorm Wind 52 E | Jetmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2642 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 19.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 240218 SVRDDC KSC083-101-135-240300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 916 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HODGEMAN COUNTY IN SOUTHWEST KANSAS SOUTHEAST LANE COUNTY IN WEST CENTRAL KANSAS SOUTHWEST NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 916 PM CDT A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM 15 MILES NORTHWEST OF NESS CITY TO 4 MILES SOUTHEAST OF ALAMOTA MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF HODGEMAN COUNTY RURAL RESIDENTS OF SOUTHWEST NESS COUNTY RURAL RESIDENTS OF SOUTHEAST LANE COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF QUARTERS DAMAGING WINDS GREATER THAN 60 MILES AN HOUR LAT...LON 3859 10013 3832 10035 3799 10007 3824 9963 # 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:14 PM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 23, 3:14 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT FRI JUN 23 2000 FORECAST CHALLENGE IS CHANCE OF THUNDERSTORMS TONIGHT. VORT CENTER OVER NORTHERN ARIZONA IS PROGGED TO PROGRESS NORTHEAST TOWARDS COLORADO BY LATE THIS EVENING. AHEAD OF THIS WAVE MOUNTAIN CONVECTION SHOULD ESTABLISH ITSELF ACROSS COLORADO AND NEW MEXICO LATE THIS AFTERNOON. A DRY LINE APPEARS TO BE DEVELOPING CONCURRENT TO THE LEE TROUGH IN EASTERN COLORADO AS EVIDENT BY UPPER 30S DEW POINTS AT KTAD AND UPPER 50S AT KLAA AT 17Z. AHEAD OF THE DRY LINE IN WESTERN KANSAS DEW POINTS ARE PRIMARILY IN THE 60S WITH UPPER 50S FAR SOUTHWEST AND AROUND 70 FAR SOUTHEAST. THE BEST CAP TODAY IS ACROSS NORTHEAST COLORADO AND FAR WESTERN NEBRASKA. VIA THE MORNING UPPER AIR CHARTS...WESTERN KANSAS IS RECEIVING WEAK CAA AT 8H AND NEUTRAL ADVECTION AT 7H. ABUNDANCE OF HIGH LEVEL CLOUDS TODAY SUGGEST THAT THE LOW LEVELS MAY NOT WARM ALL THAT MUCH EXCEPT CLOSEST TO THE BOUNDARY LAYER. GIVEN THE ABOVE...I WILL CONTINUE WITH THE THINKING OF THE PREVIOUS SHIFT WITH THE EXPECTATION OF THUNDERSTORMS MOVING INTO MY WESTERN COUNTIES THIS EVENING AND THEN MOVING EASTWARD AS THE NIGHT PROGRESSES. HOW FAR EAST IS THE BIG QUESTION. GIVEN THE STRENGTH OF THE APPROACHING WAVE APPEARS STRONGER THAN YESTERDAY/S...WILL EXPECT STORMS TO TRAVEL FARTHER EAST ACROSS THE AREA THAN OCCURRED LAST NIGHT. WILL BUMP POPS TO LIKELY IN THE WEST AND KEEP ON THE HIGH SIDE OF CHANCE ELSEWHERE. THE UPPER WAVE WILL HELP PUSH THE LEE TROUGH/DRY LINE EASTWARD TONIGHT AND THUS HELP LOW TEMPS IN THE FAR WEST BE SIGNIFICANTLY LOWER THAN LAST NIGHT. THE MODELS WITH THE BEST RESOLUTION...NGM/ETA...DO BRING WINDS AROUND TO THE WEST OR NORTHWEST IN MY FAR WESTERN COUNTIES TONIGHT...THUS WILL GO WITH LOWS THERE SIGNIFICANTLY COOLER THAN THE REST OF THE REGION. SATURDAY/S WEATHER LOOKS TO BE AS TRICKY AS TODAY/S. A LOT WILL DEPEND UPON HOW MUCH LINGERING PRECIP MIGHT BE ACROSS PARTS OF THE AREA AT SUNRISE TO ACCOMMODATE HIGHER POPS IN ONE AREA OR ANOTHER JUST BASED UPON THAT. ANOTHER THING TO CONSIDER WILL BE INCREASING 8H AND 7H TEMPS ARE PROGGED ACROSS THE AREA...SO SURFACE BASED CONVECTION MAY BE HARDER TO ESTABLISH. THE SAME GENERAL FLOW ALOFT IS EXPECTED...HOWEVER THE MODELS VARY SIGNIFICANTLY ON WHAT IF ANY AND TIMING OF ANY UPPER WAVE EXPECTED TO CROSS THE ROCKIES FOR ANOTHER ROUND OF EVENING THUNDERSTORMS. FOR NOW...WILL ONLY PLACE A 20 POP IN THE EAST TO ACCOMMODATE THE POSSIBILITY OF LINGERING MORNING PRECIP IN THAT AREA...AND IF SURFACE BASED CONVECTION OCCURS TOMORROW...THIS AREA WOULD BE THE MOST FAVORABLE GIVEN THE CAP WOULD BE THE WEAKEST AND DEW POINT VALUES THE GREATEST. SATURDAY NIGHT A SHORT WAVE THROUGH WILL PASS ACROSS THE NORTHERN PLAINS ALONG THE BAROCLINIC ZONE WHICH HAS BEEN COUCHED IN THAT AREA THE PAST SEVERAL DAYS. AS IT DOES...IT WILL SWING AN ASSOCIATED COLD FRONT SOUTH TOWARD KANSAS. HOWEVER...THE VARIOUS MODELS DIFFER ON THE TIMING AND AMOUNT OF ASSOCIATED PRECIPITATION. THE AVERAGE FORECAST WOULD PLACE THE COLD FRONT THROUGH MY NORTHERN AND NORTHWESTERN COUNTIES BY 25/12Z. HOWEVER...LIKE IN TIMES PAST...AS CONVECTION DEVELOPS ALONG THE FRONT...THE COOLING EFFECTS OF THE RAIN WILL HELP THE FRONT PUSH FARTHER SOUTH THAN THIS. THUS...WILL INTRODUCE A WIND SHIFT SATURDAY NIGHT IN ALL BUT MY FAR SOUTHEAST COUNTIES. A BETTER PUSH OF COLDER AIR...THUS THE TRUE COLD FRONT...LOOKS TO ARRIVE LATE SUNDAY ALONG WITH BETTER CHANCES OF PRECIP. EXTENDED DISCUSSION... MUCH ADVERTISED COLD FRONT TO END UP JUST SOUTH OF THE AREA SUNDAY NIGHT WITH GOOD BAROCLINICITY AND UPSLOPE FLOW OVER KANSAS. RAINFALL CHANCES WITH THIS SCENARIO SEEM GOOD AND WILL LIKELY GO WITH LIKELY WORDING FOR SHOWERS AND STORMS. MRF/CANADIAN/ECMWF/UKMET ALL IN AGREEMENT WITH ONLY MINOR DIFFERENCES AT KEEPING THE HUDSON BAY AND GULF OF ALASKA UPPER LOWS IN PLACE AS SOUTHWESTERN CONUS HIGH STRUGGLES TO BUILD IN. WITH RESULTING NORTHWEST FLOW OVERHEAD, HARD TO RULE OUT RAIN CHANCES THROUGH THE MIDDLE OF THE WEEK WITH WEAK WAVES LIKELY PASSING OVERTOP OF MOIST UPSLOPING BOUNDARY LAYER WITH LITTLE CAPPING. WILL THUS RETURN PRECIP TO MONDAY PERIOD AND KEEP POPS GOING THROUGH WEDNESDAY. TEMPS WILL ALSO STRUGGLE TO RETURN TO ABOVE NORMAL LEVELS AND WILL EASE OFF ON THE WARMUP. SOUTHWESTERN HIGH BEGINS TO BUILD IN BY THURSDAY AND CURRENT WARMER AND DRIER FORECAST LOOKS REASONABLE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 067/095 064/080 058 5101 GCK 065/095 063/080 057 503 EHA 055/095 060/085 057 711 LBL 065/095 065/084 058 501 HYS 068/095 065/077 053 514 P28 071/096 073/087 062 421 .DDC...NONE. SLEIGHTER/POAGE
In the hours before
Local storm report, Jun 23, 3:50 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
350 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0807 PM 14NE SYRACUSE KS .75 INCH HAIL
06/22/00 HAMILTON REPORTED BY TRAINED SPOTTER
0807 PM 4 W SYRACUSE KS 1.00 INCH HAIL
06/22/00 HAMILTON REPORTED BY LAW ENFORCEMENT
0807 PM 4W SYRACUSE KS 70 MPH TSTM WIND GUST
06/22/00 HAMILTON REPORTED BY LAW ENFORCEMENT
0814 PM 13N KENDALL KS .75 INCH HAIL
06/22/00 HAMILTON REPORTED BY LAW ENFORCEMENT
JAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Jun 23, 7:09 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 51 min |
| Jun 23, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 61 min |
| Jun 23, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 59 min |
| Jun 23, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jun 23, 8:10 PM CDT | Tornado Warning | DDC | Lane | 35 min |
| Jun 23, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 58 min |
| Jun 23, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 39 min |
| Jun 23, 8:55 PM CDT | Flash Flood Warning | DDC | Ness, Rush | 4 hr |
| Jun 23, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 56 min |
| Jun 23, 9:10 PM CDT | Flash Flood Warning | DDC | Trego | 4 hr |
| Jun 23, 9:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 63 min |
| Jun 23, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 44 min |
| Jun 23, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jun 23, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 47 min |
| Jun 23, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 44 min |
| Jun 23, 10:52 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 38 min |
| Jun 23, 11:06 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.